Your family has just sat down to dinner. Out of nowhere, your child with
ADHD (also known as ADD) becomes very grumpy and edgy. She complains about her food and other things. She’s restless and can’t sit still at the table. Soon she’s up walking around.
This isn’t the first time she’s behaved this way, however. In fact, it happens almost every day at about the same time. What’s going on?
If your child’s
stimulant medication for ADHD is wearing off, that could be the cause. When
ADHD symptoms flare up at the time you’d expect the medication to be wearing off, you may be seeing a “medication rebound.”
Here’s what you need to know about
ADHD medication rebound, and how you can stop it.
Rebound is the brain’s reaction when a stimulant medication is wearing off. When the medication leaves the system too quickly, it causes ADHD symptoms to return, sometimes with a vengeance.
The good news is that for some kids, this intense reaction usually lasts for only about an hour or so. Sometimes an adjustment in medication can help reduce rebound.
Rebound is directly linked to a child’s metabolism and how fast her body processes a stimulant medicine. The rate at which the medication wears off isn’t the same for all kids.
For some, a long-acting (“all day”) stimulant medicine may work for 10 hours. For others, that same medication may last only for six.
Stimulant medication is fast acting. It enters the bloodstream and starts working within 30 to 90 minutes, depending on the medication. As the medicine is released, it enters the bloodstream. Then, it’s filtered through the kidneys or liver and gradually eliminated from the body. Usually most of it’s cleared out by later in the same day.
These medications are designed to wear off evenly. But in some kids, the medication moves through the filtering process very quickly. And that causes a steep drop-off in medicine level as it wears off.
That’s when a rebound typically happens. Instead of your child’s ADHD symptoms just reappearing when the medicine is all gone, they’ll flare up suddenly as the medication is wearing off. And for a brief time, they’ll be more intense than they usually are when she isn’t on the medication.
During a rebound your child might be a bit more impulsive, hyperactive or
emotional than usual. Or she may be very serious or sad and withdrawn when she normally isn’t.
This rebound reaction typically lasts about an hour or so until the medicine has completely worn off. Then you’re likely to see a return of your child’s usual symptoms.
How to Tell If It’s Rebound
Many kids experience some
side effects when they first start taking stimulant medication. They may have stomach pain or headaches, or they may have a decrease in appetite. Those side effects usually clear up within a few weeks as the body adjusts to the medicine.
Sometimes a child will show a different set of symptoms, however. She may become:
Tired, sad and subdued
The reason for those symptoms depends on when they start and end.
In some cases the symptoms appear during the time the medication is supposed to be active. They begin soon after a child takes a dose and last for a few hours. And they subside only as the medication wears off.
In other cases, the exaggerated symptoms appear when the medicine is wearing off. Until then, the child is fine and the medicine is working well. But when symptoms appear toward the end in rebound, it’s often because the level of medication is dropping off too fast. This causes a rebound effect and means an adjustment in medication is needed.
It’s not always easy to identify rebound in your child. Your child, however, may be able to alert you to it. For many kids, life is much more manageable with ADHD medication in their system. So when it leaves their system, it’s very noticeable.
Imagine being able to read a page once and understand it. Then you suddenly have to read a page over and over again because your brain can’t focus. It’s incredibly frustrating.
Other Reasons for Rebound
In some cases, kids’ ADHD symptoms flare up when they get home from school. This could be because kids feel like they can be themselves at home. They know they’ll have the support of a loved one, regardless of their behavior. But if they act out at school, they’ll get in trouble or risk harming social relationships.
Your child may also just be worn out.
The ADHD brain gets tired during the day from having to monitor itself. Stimulant medication greatly reduces symptoms, but it never fully makes them go away.
How to Stop and Prevent Medication Rebound
When you see rebound symptoms repeatedly over a number of days, it’s a good idea to speak with your child’s doctor. He may prescribe a “booster” to eliminate them.
A “booster” is usually a small dose of an immediate-release version of the same stimulant medicine your child takes. Kids take it shortly before their regular medication is set to wear off (which is right before the rebound typically hits.)
The addition of a small amount of medication usually makes the drop-off more gradual. And that keeps the rebound reaction from happening. Watch as an expert explains how to figure out the timing of ADHD stimulant medication:
To help your doctor understand the problem,
it’s important to observe patterns in your child’s behavior.
Take notes on what her symptoms are, when they appear and when they end. Bring these with you when you speak to the doctor. It will help him come up with the best solution for adjusting the medication to prevent continuing medication rebound.
Understood is not affiliated with any pharmaceutical company.